Maine, 2016Damaging Winds in Maine, July 28, 2016
July 28, 2016 · NWS GYX · 5 events in 1 county or zone
A weak cold front dropping slowly southward through southern Maine was the focus for shower and thunderstorm activity on the afternoon of July 28th. A few cells approached severe limits producing a several reports of wind damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak cold front dropping slowly southward through southern Maine was the focus for shower and thunderstorm activity on the afternoon of July 28th. A few cells approached severe limits producing a several reports of wind damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Jul 28, 1:48 PM EST, 57 minutes earlier.
Area forecast discussion, Jul 28, 1:48 PM EST, 57 minutes before
Area Forecast Discussion
National Weather Service Gray ME
248 PM EDT THU JUL 28 2016
.SYNOPSIS...
A weak frontal boundary dropping out of Canada will continue showers
and thunderstorms into the evening. The front slowly slips
offshore on Friday as low pressure track east along the front
offshore of Cape Cod. This will bring another chance of showers
Friday into Friday night. Cooler, more seasonable temperatures
return for the weekend with dry conditions Saturday and another
chance for showers on Sunday into Monday.
&&
.NEAR TERM /TONIGHT/...
A weak front will move south across the region tonight. Scattered
showers and thunderstorms will accompany the front. Some storms
may be be strong but dynamics are not favorable for a sever
weather outbreak. By later in the evening most of the stronger
convection will diminish to just showers. Temperatures will be
warm and muggy tonight as per model guidance.
&&
.SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/...
On Friday the front becomes stationary to the south with a low/mid
level wave of low pressure developing along the front over the
southern new england coast and moves rapidly east by Friday
evening. Heavy qpf will be associated with this wave to our south
but our forecast area will be far enough north and spared to only
receive .25-.50 inches Friday with the heaviest amounts over
southeast NH. Temperatures will be cooler Friday and Friday night
as cooler air from the north slowly spreads south. Used a blend of
models for pops and temperatures and RFCQPF.
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
With active wx across the forecast area this afternoon the
extended forecast will stay close to the previous forecast. Used a
multi-model consensus blend with the previous forecast. Little
change is seen with the latest model guidance...with another round
of showers possible Sun night or Mon...and gradually warming temps
and scattered afternoon showers for the remainder of the week.
&&
.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
Short Term...MVFR and possible brief ifr conditions tonight
through Friday in scattered showers and even a few possible
thunderstorms. Conditions will improve to vfr Friday night.
Long Term...A period of MVFR conditions is possible in SHRA Sun
night and Mon. Confidence is low on how far N those SHRA
extend...so much of the forecast area may remain dry and VFR.
&&
.MARINE...
Short Term...Conditions to remain below SCA thresholds through
Friday night.
Long Term...Winds and seas are expected to remain below SCA
thresholds.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...None.
MARINE...None.
&&
NEAR TERM...Marine
SHORT TERM...Marine
LONG TERM...Legro
AVIATION...Legro/Marine
MARINE...Legro/Marine
Hazardous weather outlook, Jul 28, 1:33 PM EST, 1 hour 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
233 PM EDT THU JUL 28 2016
MEZ007>009-012>014-018>028-NHZ001>015-291845-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL-
SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP-
STRAFFORD-CHESHIRE-EASTERN HILLSBOROUGH-INTERIOR ROCKINGHAM-
COASTAL ROCKINGHAM-WESTERN AND CENTRAL HILLSBOROUGH-
233 PM EDT THU JUL 28 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MAINE...SOUTH CENTRAL
MAINE...SOUTHWEST MAINE...WEST CENTRAL MAINE...WESTERN MAINE...NEW
HAMPSHIRE...CENTRAL NEW HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND
SOUTHERN NEW HAMPSHIRE.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
SCATTERED THUNDERSTORMS WILL DEVELOP AND MOVE SLOWLY SOUTH AND
EAST THROUGH THE EVENING. A FEW OF THESE STORMS COULD BECOME
SEVERE WITH DAMAGING WINDS THE MOST LIKELY THREAT...THOUGH
ISOLATED LARGE HAIL CANNOT BE RULED OUT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ150>154-291845-
COASTAL WATERS FROM STONINGTON, ME TO PORT CLYDE, ME OUT 25 NM-
PENOBSCOT BAY-
COASTAL WATERS FROM PORT CLYDE, ME TO CAPE ELIZABETH, ME OUT 25 NM-
CASCO BAY-
COASTAL WATERS FROM CAPE ELIZABETH, ME TO MERRIMACK RIVER, MA OUT
25 NM-
233 PM EDT THU JUL 28 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 28, 10:45 AM EST, 4 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
1145 AM EDT THU JUL 28 2016
MEZ009-281615-
CENTRAL SOMERSET ME-
1145 AM EDT THU JUL 28 2016
THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
CENTRAL SOMERSET COUNTY IN MAINE
* UNTIL 1215 PM EDT
* AT 1144 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM 7 MILES SOUTH OF ROCKWOOD...MOVING
TO THE EAST AT 20 MPH.
* PEA SIZE HAIL AND WIND GUSTS OF 35 TO 45 MPH ARE EXPECTED WITH THIS
STORM.
* LOCATIONS IMPACTED INCLUDE...
MOOSEHEAD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF ON OR NEAR INDIAN POND...GET OUT OF THE WATER AND MOVE INSIDE A
STURDY SHELTER NOW. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH
TO BE STRUCK BY LIGHTNING.
&&
LAT...LON 4564 6970 4563 6971 4562 6970 4561 6971
4558 6971 4557 6973 4555 6975 4554 6978
4549 6976 4549 6992 4558 6994 4566 6972
4566 6970
TIME...MOT...LOC 1540Z 256DEG 17KT 4557 6974
LEGROSpecial weather statement, Jul 28, 1:37 PM EST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
237 PM EDT THU JUL 28 2016
MEZ012-019-281915-
INTERIOR CUMBERLAND ME-SOUTHERN OXFORD ME-
237 PM EDT THU JUL 28 2016
THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
INTERIOR CUMBERLAND COUNTY IN MAINE
SOUTHERN OXFORD COUNTY IN MAINE
* UNTIL 315 PM EDT
* AT 237 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR WATERFORD...MOVING TO THE EAST AT 40
MPH.
* PEA SIZE HAIL AND WIND GUSTS OF 35 TO 45 MPH ARE EXPECTED WITH THIS
STORM.
* LOCATIONS IMPACTED INCLUDE...
SOUTH PARIS...
WATERFORD...
GREENWOOD...
NORWAY...
AND WEST PARIS.
LAT...LON 4419 7098 4429 7093 4437 7032 4406 7050
TIME...MOT...LOC 1836Z 270DEG 37KT 4424 7070
LEGRO
Special weather statement, Jul 28, 1:59 PM EST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
259 PM EDT THU JUL 28 2016
MEZ012-020-021-281930-
ANDROSCOGGIN ME-KENNEBEC ME-SOUTHERN OXFORD ME-
259 PM EDT THU JUL 28 2016
THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
ANDROSCOGGIN COUNTY IN MAINE
KENNEBEC COUNTY IN MAINE
SOUTHERN OXFORD COUNTY IN MAINE
* UNTIL 330 PM EDT
* AT 258 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR TURNER...MOVING TO THE EAST AT 15 MPH.
* PEA SIZE HAIL AND WIND GUSTS OF 35 TO 45 MPH ARE EXPECTED WITH THIS
STORM.
* LOCATIONS IMPACTED INCLUDE...
LEWISTON...
TURNER...
AUBURN...
SOUTH PARIS...
AND HEBRON.
LAT...LON 4425 7059 4438 7049 4441 7001 4407 7019
TIME...MOT...LOC 1855Z 278DEG 13KT 4428 7033
LEGRO
Special weather statement, Jul 28, 2:13 PM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
313 PM EDT THU JUL 28 2016
MEZ013-014-020-021-281945-
ANDROSCOGGIN ME-SOUTHERN SOMERSET ME-KENNEBEC ME-
SOUTHERN FRANKLIN ME-
313 PM EDT THU JUL 28 2016
THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
ANDROSCOGGIN COUNTY IN MAINE
SOUTHERN SOMERSET COUNTY IN MAINE
KENNEBEC COUNTY IN MAINE
SOUTHERN FRANKLIN COUNTY IN MAINE
* UNTIL 345 PM EDT
* AT 313 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR LIVERMORE FALLS...MOVING TO THE EAST AT
20 MPH.
* PEA SIZE HAIL AND WIND GUSTS OF 35 TO 45 MPH ARE EXPECTED WITH THIS
STORM.
* LOCATIONS IMPACTED INCLUDE...
BELGRADE...
MANCHESTER...
READFIELD...
MOUNT VERNON...
AND FAYETTE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM WILL LIKELY INTENSIFY...SO MONITOR LOCAL RADIO AND
TELEVISION FOR ADDITIONAL INFORMATION...AND POSSIBLE WARNINGS...FROM
THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4445 7018 4455 7013 4460 6970 4431 6983
TIME...MOT...LOC 1910Z 273DEG 17KT 4448 7006
LEGRO
Special weather statement, Jul 28, 2:16 PM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
316 PM EDT THU JUL 28 2016
NHZ003-005-281945-
SOUTHERN GRAFTON NH-NORTHERN GRAFTON NH-
316 PM EDT THU JUL 28 2016
THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
SOUTHERN GRAFTON COUNTY IN NEW HAMPSHIRE
NORTHERN GRAFTON COUNTY IN NEW HAMPSHIRE
* UNTIL 345 PM EDT
* AT 316 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR NEWBURY...MOVING TO THE EAST AT 20 MPH.
* PEA SIZE HAIL AND WIND GUSTS OF 35 TO 45 MPH ARE EXPECTED WITH THIS
STORM.
* LOCATIONS IMPACTED INCLUDE...
LINCOLN...
WOODSTOCK...
BENTON...
AND EASTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM WILL LIKELY INTENSIFY...SO MONITOR LOCAL RADIO AND
TELEVISION FOR ADDITIONAL INFORMATION...AND POSSIBLE WARNINGS...FROM
THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4403 7208 4404 7208 4405 7206 4406 7207
4408 7204 4408 7203 4409 7205 4410 7203
4410 7205 4411 7206 4413 7203 4414 7204
4416 7161 4388 7170 4401 7211
TIME...MOT...LOC 1914Z 277DEG 19KT 4405 7197
LEGROSpecial weather statement, Jul 28, 2:29 PM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
329 PM EDT THU JUL 28 2016
MEZ012-020-021-025-282000-
SAGADAHOC ME-ANDROSCOGGIN ME-KENNEBEC ME-SOUTHERN OXFORD ME-
329 PM EDT THU JUL 28 2016
THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
SAGADAHOC COUNTY IN MAINE
ANDROSCOGGIN COUNTY IN MAINE
KENNEBEC COUNTY IN MAINE
SOUTHERN OXFORD COUNTY IN MAINE
* UNTIL 400 PM EDT
* AT 329 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM OVER TURNER...MOVING TO THE EAST AT 15 MPH.
* PEA SIZE HAIL AND STRONG WIND GUSTS OF 45 TO 55 MPH ARE EXPECTED
WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
TURNER...
LITCHFIELD...
WINTHROP...
MANCHESTER...
AND WALES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM WILL LIKELY INTENSIFY...SO MONITOR LOCAL RADIO AND
TELEVISION FOR ADDITIONAL INFORMATION...AND POSSIBLE WARNINGS...FROM
THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4422 7042 4437 7025 4436 6984 4407 6994
TIME...MOT...LOC 1925Z 274DEG 14KT 4426 7022
LEGRO
Thunderstorm Wind, Kennebec
- When
- July 28, 2:45 PM EST to 2:49 PM EST
- Where
- Kennebec County, Belgrade
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 44.450, -69.830
A severe thunderstorm downed a tree on Dunn Road in Belgrade.
Thunderstorm Wind, Kennebec
- When
- July 28, 2:49 PM EST to 2:53 PM EST
- Where
- Kennebec County, Belgrade
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 44.450, -69.830
A severe thunderstorm downed a tree on power lines on Oakland Road in Belgrade.
Thunderstorm Wind, Kennebec
- When
- July 28, 2:55 PM EST to 3:01 PM EST
- Where
- Kennebec County, 2.76 mi S of Belgrade Lakes
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 44.490, -69.880
A severe thunderstorm downed 2 trees on West Road in Belgrade.
Thunderstorm Wind, Kennebec
- When
- July 28, 3:15 PM EST to 3:19 PM EST
- Where
- Kennebec County, 1.63 mi WSW of Vassalboro
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 44.440, -69.700
A severe thunderstorm downed a tree on wires and downed telephone poles on West River Road in Vassalboro.
Thunderstorm Wind, Kennebec
- When
- July 28, 3:15 PM EST to 3:20 PM EST
- Where
- Kennebec County, 0.69 mi S of North Sidney
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 44.460, -69.680
A severe thunderstorm downed a large tree in North Sidney.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strikes in Illinois, July 28, 20161 death · 2 injured · 3 events
- Heat in North Carolina, July 28, 20161 death · 1 event
- Tornado and Flood in Kansas, July 28, 2016$1.6 million · EF0 · 41 events
- Heat in New Jersey, July 28, 201617 injured · 1 event
- Wildfire in Wyoming, July 28 to 31, 20161 injured · $500,000 · 1 event
- Damaging Winds in Kansas, July 28, 2016$155,000 · 66 kt wind · 7 events
- Flash Flooding and Lightning Strike in Louisiana, July 28, 2016$130,000 · 5 events
- Flash Flooding and Hail in Colorado, July 28, 20162.5 in hail · 45 events
- Flash Flood in Kentucky, July 28, 2016$50,000 · 1 event
- Flash Flood and Damaging Wind in Missouri, July 28, 2016$43,000 · 52 kt wind · 2 events
- Damaging Winds in Virginia, July 28, 2016$23,000 · 50 kt wind · 15 events
- Damaging Winds and Lightning Strikes in Maryland, July 28, 2016$23,000 · 50 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 651718, 651725, 651717, 651722, 651723.